Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Malaria prophylaxis
Dec 11, 2012

Dear Dr. Henry

I'll be travelling to an area with a high risk of Malaria in the New year and was looking for some advice as to interactions of Malaria prophylaxis and Atripla. I've been told that with Mefloquine there are no interactions, but that the side-effects can be quite nasty including sleep problems, nausea, depression etc. As I already suffer some of these with Atripla, I was wondering if it was OK to take atovaquone/proguanil instead as I've been told that the side effects with this drug are far less common/severe. Are there any interaction between atovaquone/proguanil and Atripla? and if so are these interactions of serious concern to either the treatment of HIV or the efficacy of the anti-malarial drug? What would your suggestion to your patients be?

Thanks for all the help you give people on this site.

Response from Dr. Henry

If atovaquone is used with efavirenz (Atripla) there is concern about a drug interaction with perhaps higher doses of atovoquone/proquanil needed. There are other alternatives such as doxycycline which usually is OK with Atripla--need to check for local sensitivities to malaria drugs to make sure the drugs you used would be active where you are traveling. KH



Previous
fat redistribution
Next
Complera Questions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement